Dust Devil, Delta
- When
- May 24, 1:43 PM MST to 1:48 PM MST
- Where
- Delta County, 5 mi W of Hotchkiss
- Property damage
- $3,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.861, -107.863 (the zone’s center; the record gives no point)
A strong dust devil struck a nursery, heavily damaging two greenhouses. The dust devil traveled about one quarter of a mile on the ground, from south-southwest to north-northeast, with the nursery approximately at the halfway point of the dust devil's path.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A strong dust devil struck a nursery, heavily damaging two greenhouses. The dust devil traveled about one quarter of a mile on the ground, from south-southwest to north-northeast, with the nursery approximately at the halfway point of the dust devil's path. The dust devil did not strike any other buildings, although it blew around unsecured objects along its path.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 24, 2:48 AM MST, 10 hours 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
348 AM MDT TUE MAY 24 2005
...FLOOD WARNINGS AND WATCHES CONTINUE AS STREAMS AND RIVERS
CONTINUE TO RISE IN RESPONSE TO RECORD HEAT...
.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...A FEW LIGHT SHOWERS
CONTINUE EARLY THIS MORNING NEAR DEFORMATION ZONE JUST NORTH OF
A WEAK SFC BOUNDARY OVER OUR NORTHERN ZONES. LATEST NAM MODEL
REMAINS THE MODEL OF CHOICE THIS MORNING AS IT CONTINUES TO HANDLE
THIS WEAK AXIS OF INSTABILITY AND MOISTURE QUITE WELL. WITH THIS IN
MIND...HAVE SHIFTED ISOLATED POPS SLIGHTLY FURTHER SOUTH THIS
AFTERNOON AND EVENING...IN LINE WITH THE LATEST 00Z RUN. LITTLE
RELIEF EXPECTED FROM THE STRING OF RECORD TEMPS AS THE CENTRAL AND
SOUTHERN ZONES LIKELY TO MAKE ANOTHER RUN AT THE RECORDS THIS
AFTERNOON...BEFORE THE WEAK SFC FRONT SAGS INTO SW CO ON
WEDNESDAY. WOULD EXPECTED A FEW DEGREES OF COOLING WEDNESDAY OVER
MUCH OF THE FORECAST AREA...ALTHOUGH READINGS WILL STILL REMAIN
ABOVE SEASONAL NORMS. ANY CONVECTION OVER THE NEXT 48 HOURS WILL
BRING GUSTY SFC WNDS AND MINIMAL MOISTURE AS THE BOUNDARY LAYER
REMAINS FAIRLY DRY.
RIVERS...CREEKS AND STREAMS WILL CONTINUE TO RUN HIGH THROUGH TUESDAY
AS THE HOT TEMPERATURES ACCELERATES MELTING OF THE HIGH MOUNTAIN
SNOWPACK. DETAILS ON ALL FLOOD WATCHES AND WARNINGS CAN BE FOUND AT:
WWW.WEATHER.GOV/GJT.
.LONG TERM (THURSDAY THROUGH TUESDAY): RIDGE DOMINATES THROUGH THE
WORK WEEK...THEN THE FLOW FLATTENS BY SAT (PER THE LATEST GFS) WITH
EMBEDDED DISTURBANCES PASSING OVER THE AREA THROUGH THE END OF THE
PERIOD. IF THIS SOLUTION COMES TO PASS THE LATER PERIODS WILL BE A
LITTLE COOLER AND MORE ACTIVE THAN THE EARLIER HALF. VERY WARM TEMPS
WILL CONTINUE WITH THE WARMEST DAYS THU AND FRI. THEN TEMPS SLOWLY
DECREASE AS THE RIDGE BEGINS TO BREAK DOWN. MOISTURE MAKES ITS WAY
FROM THE SOUTH AS A WEAK PACIFIC LOW MOVES OVER BAJA EARLY SAT. THE
CHANCE FOR LATE-DAY CONVECTION INCREASES BY SUN AND CONTINUES THROUGH
THE END OF THE PERIOD. HOWEVER HAVE ONLY INCREASED POPS A LITTLE WITH
THIS PACKAGE...AND HAVE KEPT THEM RESTRICTED TO THE MOUNTAINS. WILL
WAIT UNTIL THE TREND IS MORE CERTAIN TO HIT THE FORECAST HARDER.
STILL NOT TOO CONFIDANT THE RIDGE WILL BREAK DOWN IN THE GIVEN TIME
FRAME.
&&
.HYDROLOGY...VERY WARM TEMPERATURES WILL CONTINUE SIGNIFICANT
SNOWMELT THROUGH THE WEEK...RESULTING IN CREEKS...STREAMS AND EVEN
RIVERS SPILLING OUT OF THEIR BANKS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLOOD WATCH UNTIL FURTHER NOTICE FOR ALL WESTERN COLORADO
ZONES...EXCEPT 12 AND 14.
FLOOD WARNING UNTIL FURTHER NOTICE FOR VALLECITO CREEK AS
WELL AS THE LA PLATA RIVER NEAR HESPERUS IN LA PLATA COUNTY...
RIO BLANCO RIVER IN ARCHULETA COUNTY...
AND THE ELK RIVER NEAR MILNER IN ROUTT COUNTY.
.UT...FLOOD WATCH UNTIL FURTHER NOTICE FOR ALL EASTERN UTAH ZONES.
FLOOD WARNING UNTIL FURTHER NOTICE FOR ASHLEY CREEK AND THE
DUCHESNE AND WHITEROCKS RIVERS IN UINTA COUNTY.
&&
JC/EHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT TUE MAY 24 2005 COZ001>004-006>011-013-017-018-020-021-023-UTZ022-023-025-027>029- 251145- ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- 545 AM MDT TUE MAY 24 2005 ...FLOOD WATCHES REMAIN IN EFFECT FOR EASTERN UTAH AND MUCH OF WESTERN COLORADO THROUGH WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN UTAH AND WESTERN COLORADO... .DAY ONE...TODAY AND TONIGHT... ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE CENTRAL AND NORTHERN MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO THIS AFTERNOON. THE THUNDERSTORMS WILL LINGER INTO THE EARLY EVENING HOURS TONIGHT BEFORE DISSIPATING SHORTLY AFTER SUNSET. GUSTY WINDS TO NEAR 40 MPH AND SOME LIGHT RAIN WILL BE THE PRIMARY CONCERN WITH ANY STORMS TODAY. VERY WARM TEMPERATURES WILL CONTINUE TO ACCELERATE SNOWMELT ACROSS THE HIGHER MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH. AS A RESULT...MANY RIVERS...STREAMS AND CREEKS WILL BE RUNNING NEAR BANKFULL WITH A FEW OVERSPILLING THEIR BANKS DURING THE LATE EVENING HOURS TONIGHT. SEE THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE FOR FURTHER INFORMATION AT HTTP://WEATHER.GOV/GJT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ISOLATED THUNDERSTORMS WILL OCCUR OVER THE MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH WEDNESDAY AND AGAIN SATURDAY THROUGH MONDAY. ABOVE NORMAL TEMPERATURES WILL CONTINUE THE SNOWMELT AND CAUSE RISES IN RIVERS AND STREAMS THROUGH THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING ALONG RIVERS... STREAMS AND CREEKS. UTZ024-251145- EASTERN UINTA BASIN- 545 AM MDT TUE MAY 24 2005 ...FLOOD WARNINGS REMAIN IN EFFECT FOR ASHLEY CREEK AND ITS TRIBUTARIES...AND THE DUCHESNE AND WHITEROCKS RIVERS THROUGH TONIGHT... ...FLOOD WATCH REMAINS IN EFFECT FOR THE REST OF NORTHEAST UTAH THROUGH LATE WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN UINTA BASIN IN NORTHEAST UTAH...INCLUDING THE CITY OF VERNAL. .DAY ONE...TONIGHT... ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE EASTERN UINTA MOUNTAINS AND THE TAVAPUTS PLATEAU THIS AFTERNOON. THESE STORMS WILL CONTINUE INTO THE EARLY EVENING HOURS BEFORE DISSIPATING AROUND SUNSET. EXPECT GUSTY WINDS TO 40 MPH AND AREAS OF LIGHT RAIN. VERY WARM TEMPERATURES WILL CONTINUE TO ACCELERATE SNOWMELT ACROSS THE UINTA MOUNTAINS OF NORTHEAST UTAH. AS A RESULT...MANY RIVERS... STREAMS AND CREEKS WILL BE RUNNING ABOVE BANKFULL DURING THE LATE EVENING HOURS TONIGHT. SEE THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE FOR FURTHER INFORMATION AT HTTP://WEATHER.GOV/GJT .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ISOLATED THUNDERSTORMS WILL OCCUR OVER THE MOUNTAINS OF NORTHEAST UTAH WEDNESDAY AND AGAIN SATURDAY THROUGH MONDAY. ABOVE NORMAL TEMPERATURES WILL CONTINUE THE SNOWMELT AND CAUSE RISES IN RIVERS AND STREAMS THROUGH THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING ALONG RIVERS... STREAMS AND CREEKS. COZ019-022-251145- ANIMAS RIVER BASIN-SOUTHWEST SAN JUAN MOUNTAINS- 545 AM MDT TUE MAY 24 2005 ...FLOOD WARNINGS REMAIN IN EFFECT THROUGH TONIGHT FOR VALLECITO CREEK ABOVE VALLECITO RESERVOIR...THE LA PLATA RIVER NEAR HESPERUS... JUNCTION CREEK NEAR DURANGO...AND THE RIO BLANCO RIVER IN ARCHULETA COUNTY... ...A FLOOD WATCH ALSO REMAINS IN EFFECT FOR MUCH OF WESTERN COLORADO AND EASTERN UTAH... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ANIMAS RIVER BASIN AND THE SOUTHWEST SAN JUAN MOUNTAINS. .DAY ONE...TODAY AND TONIGHT... ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE NORTHWEST SAN JUAN MOUNTAINS THIS AFTERNOON. THESE STORMS WILL CONTINUE INTO THE EARLY EVENING HOURS BEFORE DISSIPATING AROUND SUNSET. EXPECT GUSTY WINDS TO 40 MPH AND AREAS OF LIGHT RAIN. VERY WARM TEMPERATURES WILL CONTINUE TO ACCELERATE SNOWMELT ACROSS THE SAN JUAN MOUNTAINS OF SOUTHWEST COLORADO. AS A RESULT...MANY RIVERS...STREAMS AND CREEKS WILL BE RUNNING ABOVE BANKFULL DURING THE LATE EVENING HOURS TONIGHT. SEE THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE FOR FURTHER INFORMATION AT HTTP://WEATHER.GOV/GJT .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ISOLATED THUNDERSTORMS WILL OCCUR OVER THE MOUNTAINS OF SOUTHWEST COLORADO WEDNESDAY AND AGAIN SATURDAY THROUGH MONDAY. ABOVE NORMAL TEMPERATURES WILL CONTINUE THE SNOWMELT AND CAUSE RISES IN RIVERS AND STREAMS THROUGH THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING ALONG RIVERS... STREAMS AND CREEKS. COZ005-251145- UPPER YAMPA RIVER BASIN- 545 AM MDT TUE MAY 24 2005 ...A FLOOD WARNING REMAINS IN EFFECT FOR THE ELK RIVER NEAR MILNER THROUGH TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE UPPER YAMPA RIVER BASIN OF NORTHWEST COLORADO. .DAY ONE...TODAY AND TONIGHT... ISOLATED THUNDERSTORMS WILL DEVELOP OVER NORTHWEST COLORADO THIS AFTERNOON. THESE STORMS WILL CONTINUE INTO THE EARLY EVENING HOURS BEFORE DISSIPATING AROUND SUNSET. EXPECT GUSTY WINDS TO 40 MPH AND AREAS OF LIGHT RAIN. VERY WARM TEMPERATURES WILL CONTINUE TO ACCELERATE SNOWMELT ACROSS THE PARK AND GORE MOUNTAINS OF NORTHWEST COLORADO. AS A RESULT... MANY RIVERS...STREAMS AND CREEKS WILL BE RUNNING ABOVE BANKFULL DURING THE LATE EVENING HOURS TONIGHT. SEE THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE FOR FURTHER INFORMATION AT HTTP://WEATHER.GOV/GJT .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ISOLATED THUNDERSTORMS WILL OCCUR OVER THE MOUNTAINS OF NORTHWEST COLORADO WEDNESDAY AND AGAIN SATURDAY THROUGH MONDAY. ABOVE NORMAL TEMPERATURES WILL CONTINUE THE SNOWMELT AND CAUSE RISES IN RIVERS AND STREAMS THROUGH THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING ALONG RIVERS... STREAMS AND CREEKS. COZ012-014-251145- UPPER GUNNISON RIVER VALLEY-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT TUE MAY 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAWATCH AND WEST ELK MOUNTAINS...AND THE UPPER GUNNISON RIVER BASIN... .DAY ONE...TODAY AND TONIGHT... ISOLATED THUNDERSTORMS WILL DEVELOP OVER CENTRAL MOUNTAINS OF WESTERN COLORADO THIS AFTERNOON. THESE STORMS WILL CONTINUE INTO THE EARLY EVENING HOURS BEFORE DISSIPATING AROUND SUNSET. EXPECT GUSTY WINDS TO 40 MPH AND AREAS OF LIGHT RAIN. VERY WARM TEMPERATURES WILL CONTINUE TO ACCELERATE SNOWMELT ACROSS THE CENTRAL MOUNTAINS OF WESTERN COLORADO. AS A RESULT...MANY RIVERS...STREAMS AND CREEKS WILL BE RUNNING NEAR BANKFULL DURING THE LATE EVENING HOURS TONIGHT. SEE THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE FOR FURTHER INFORMATION AT HTTP://WEATHER.GOV/GJT .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ISOLATED THUNDERSTORMS WILL OCCUR OVER THE MOUNTAINS OF WESTERN COLORADO WEDNESDAY AND AGAIN SATURDAY THROUGH MONDAY. ABOVE NORMAL TEMPERATURES WILL CONTINUE THE SNOWMELT AND CAUSE RISES IN RIVERS AND STREAMS THROUGH THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING ALONG RIVERS... STREAMS AND CREEKS. COLTON
The national radar mosaic for the moment the first event began.
1 dust devil. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451698.